Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello and thank you for your question. I am a Veterinary Nurse with over 15 years experience and I have assisted in the care of many pets with this particular medical concern. It would be my pleasure to assist you today. Is it possible for me to obtain some additional information from you about your companion?
1) How many pills did the bottle originally contain? Was it new? 2) Did tablets come up in her vomit? 3) How much does Caroline weigh?
Thank you for the additional information. It will take me 5-10 minutes to type out a detailed response for you. You are welcome to wait, if you would like. The website will also generate an email for you once I have responded and you can revisit the chat with a link included in the email. After reading my response, if you have questions, you’re welcome to respond and I will help you further. Otherwise, once you’re satisfied with our dialogue, please take the time to rate the assistance you’ve receive from me. This is how the website will compensate me for helping you.
There is a relatively wide range of dosages that can be used in dogs. Those who have overdosed on this medication (and anything over about 2 tablets would be too much for her) typically results in vomiting, lethargy, diarrhea, drooling, low temperatures and a slow heart rate. If you see anything aside from the vomiting at home, I would recommend that you take her to the ER. Since vomiting has already occurred, she may have vomited up the tablets. Imodium tends to be very bitter.We would be more concerned if she were a collie breed or sight hound. In this case, I would recommend taking her to the ER. These breeds tend to be overly sensitive to medications like imodium and a severe reaction may occur.
Heelers only have about a 10% chance of having the MDR1 gene, which is what causes a major reaction. It would not be a bad idea to take her to the ER this evening if for no other reason than a symptomatic approach.